Wisconsin, 2015

Hail and Damaging Wind in Wisconsin, August 2, 2015

August 2, 2015 · NWS DLH · 27 events in 5 counties and zones

Thunderstorms developed across northwest Wisconsin as a cold front moved through the region. The thunderstorms brought large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms developed across northwest Wisconsin as a cold front moved through the region. The thunderstorms brought large hail. One of the hardest hit areas were within and near Hayward, WI and other parts of Sawyer County. There was a report of hailstones as large as 3 in diameter, or tea cup size, near New Post, WI. There were also reports of 2.5 diameter, or tennis ball size, hail in and near Hayward. There were nearly no reports of damaging winds with the storms, but one storm knocked over a tree onto a power line near Webster, WI.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 2, 2:56 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 2, 2:56 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
356 AM CDT SUN AUG 2 2015

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 339 AM CDT SUN AUG 2 2015

AT 350 AM...STRONG THUNDERSTORMS CONTINUED ACROSS THE MINNESOTA
ARROWHEAD. WE HAVE SEEN SOME RAINFALL AMOUNTS OF AROUND A HALF
INCH...AT LITTLEFORK AND CRANE LAKE. THE STRONGEST STORM AT 340 AM
WAS MOVING THROUGH THE TIP OF THE ARROWHEAD...HEADING TOWARD THE
NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. NEW STORMS HAD JUST
STARTED TO DEVELOP JUST EAST OF BRAINERD. TEMPERATURES WERE
GENERALLY IN THE 60S THIS MORNING.

THE FOCUS FOR TODAY WILL CONTINUE TO BE THUNDERSTORMS. THE MCS
CURRENTLY MOVING ACROSS NORTHERN MN SHOULD GRADUALLY PULL OFF TO
THE LAKE SUPERIOR REGION...BUT GUSTY WINDS WILL CONTINUE ACROSS
NORTHEASTERN MN. SPC MESOANALYSIS PARAMETERS INDICATE THE AREA
MOST RIPE FOR STRONG/SEVERE STORMS ACROSS THE SOUTHERN HALF TO 2/3
OF THE CWA...SO WILL NEED TO WATCH FOR FURTHER STRONG/SEVERE STORM
DEVELOPMENT ACROSS THAT AREA. THE GUST FRONT NOW PUSHING SOUTHWARD
FROM THE IRON RANGE WILL BE ONE FEATURE TO WATCH. MID LEVEL LAPSE
RATES ARE ON THE ORDER OF 7.5 FROM THE IRON RANGE SOUTHWARD AND
MOST UNSTABLE LI WERE -9 ACROSS THAT SAME AREA. THERE IS SOME
PRETTY IMPRESSIVE ELEVATED CAPE AS WELL.

TODAY...THE FOCUS WILL CONTINUE TO BE THUNDERSTORMS. THE FOCUS
FOR STORMS WILL SHIFT FROM NORTH TO SOUTH TODAY AS THE BEST
FORCING PUSHES SOUTH AND EAST. SPC HAS A SLIGHT RISK FOR MUCH OF
NW WI TODAY...WITH A MARGINAL FURTHER WESTWARD TOWARD BRAINERD AND
DULUTH. HIGH TEMPERATURES WILL RANGE FROM THE 70S NORTH TO 80 OR A
BIT HIGHER SOUTH.

FOR TONIGHT...THE FOCUS FOR STRONG/SEVER STORMS WILL BE IN NW WI
DURING THE EVENING...WITH SHOWERS AND THUNDERSTORMS ENDING ACROSS
THE AREA AS THE NIGHT WEARS ON. OVERNIGHT LOWS WILL RANGE FROM THE
40S TO 50S. SKIES WILL CLEAR FOR A TIME...BEFORE A STRATOCU DECK
PUSHES SOUTHWARD OUT OF CANADA.

MONDAY WILL BE COOLER ACROSS THE NORTHLAND...AS CLOUDS ARE
EXPECTED TO COVER MUCH OF THE CWA. HIGHS WILL RANGE FROM 60 TO 65
IN THE ARROWHEAD TO 70 TO 75 FURTHER SOUTH AND WEST. COULD BE SOME
SCATTERED SHOWERS AS WELL...MAINLY IN THE NORTHEAST HALF OF THE
CWA.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 339 AM CDT SUN AUG 2 2015

LITTLE CHANGE TO THE FORECAST OVERALL WITH COOLER TEMPERATURES AND
GENERALLY LOW CHANCES FOR PRECIPITATION THROUGH THE FIRST HALF OF
THE WEEK. SOME GUIDANCE COMING TOWARDS A CONSENSUS FOR LATE IN THE
WEEK BUT THERE STILL REMAINS CONSIDERABLE UNCERTAINTY INTO HOW THE
PATTERN WILL EVOLVE.

MON NIGHT THROUGH WEDNESDAY....MUCH COOLER TO START OFF THE WEEK
WITH A BROAD AREA OF HIGH PRESSURE OVER MANITOBA GRADUALLY BUILDING
SOUTH INTO THE UPPER MIDWEST. WITH A SERIES OF VORT MAXES ROTATING
AROUND A CLOUDS UPPER LOW IN EASTERN ONTARIO AND COLD AIR ADVECTING
IN ALOFT MAY SEE A FEW SHOWERS POPS UP ACROSS THE MINNESOTA
ARROWHEAD AS WELL AS PORTIONS OF THE SOUTH SHORE OF LAKE SUPERIOR.
AGREE WITH PREVIOUS FORECAST ASSESSMENT THAT THUNDERSTORMS DO NOT
APPEAR LIKELY...SO HAVE CONTINUED TO JUST INCLUDE SHOWERS IN THE WX
FORECAST. CHANCES WILL BE BEST MONDAY NIGHT INTO TUESDAY. ON
WEDNESDAY A WARM FRONT WILL LIFT NORTH TOWARDS THE REGION...MORE
DETAILS IN THE NEXT PARAGRAPH. TEMPS WILL BE SEASONABLE TO SLIGHTLY
BELOW NORMAL...HIGHS IN THE 60S TO LOW 70S...COOLEST ACROSS THE
MINNESOTA ARROWHEAD. HELD BACK FROM GOING BELOW THE MID 40S FOR LOWS
BECAUSE OF A CONCERN WITH CLOUD COVER...BUT IF SKIES ARE CLEAR COULD
SEE A FEW COLD SPOTS IN NORTHEAST MINNESOTA FALL TO THE LOW 40S OR
PERHAPS AN UPPER 30 OBSERVATION OR TWO.

THURSDAY THROUGH SATURDAY...MUCH LESS CONFIDENCE THROUGH THIS
PERIOD. WHILE THERE ARE CHANCES FOR PRECIP IN THE FORECAST FOR
NEARLY EVERY PERIOD...THIS DOES NOT SEEM LIKE A WASHOUT AT ALL. AT
UPPER LEVELS THE UPPER LOW OVER EASTERN ONTARIO MOVES NORTHEAST
WHILE A BROAD RIDGE OVER THE FOUR CORNERS REGION DRIFTS EASTWARD.
ALL GUIDANCE SUGGESTS A FEW MID-LEVEL SHORTWAVES MOVINGS EAST ACROSS
THE NORTHERN PLAINS IN BETWEEN THESE TWO FEATURES...BUT EACH HAS A
SLIGHTLY DIFFERENT TAKE. THE TREND SEEMS TO BE FOR A SHORTWAVE
TROUGH OVER THE EASTERN DAKOTAS BY LATE THURSDAY MOVING SOUTHEAST
INTO THE MID-MISSISSIPPI VALLEY. THIS WILL COINCIDE WITH A WARM
FRONT THAT WILL BE LIFTING NORTH INTO THE REGION...AT LEAST PER
ECMWF/GFS/GEFS. THE CANADIAN SOLUTION WHILE SIMILAR WITH REGARDS TO
FRONT POSITION DEPICTS DIFFERENT TIMING AND QPF...BUT IN GENERAL
GUIDANCE TONIGHT SEEMS TO BE IN BETTER AGREEMENT WITH CHANCES FOR
PRECIP HIGHEST THURSDAY ACROSS SOUTHERN PORTIONS OF THE CWA...BUT
SLIGHT CHANCES ABOUND GIVEN SPREAD IN SOLUTIONS. TEMPS SEASONABLE TO
SLIGHTLY BELOW NORMAL...WITH MILDER LOWS GIVEN EXPECTED CLOUD
COVER.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1235 AM CDT SUN AUG 2 2015

VFR CONDITIONS GENERALLY EXPECTED THROUGH THE TAF PERIOD WITH A
CHANCE FOR A BRIEF PERIOD OF MVFR VISIBILITY AND CEILING HEIGHTS
DUE TO ISOLATED STORMS OVERNIGHT OVER THE NEXT 6-12 HOURS.

OVERNIGHT/EARLY SUNDAY MORNING...A THUNDERSTORM COMPLEX IN
SOUTHERN MANITOBA IS MOVING SOUTHEAST INTO FAR NORTHWEST MINNESOTA
AND IS EXPECTED TO CONTINUE TO MOVE ACROSS NORTHEAST MINNESOTA
EARLY THIS MORNING. ELEVATED INSTABILITY SHOULD SUSTAIN THESE
STORMS...THE STRONGEST OF WHICH HAVE PRODUCED HAIL TO AT LEAST
QUARTER SIZE AND GUSTS IN EXCESS OF 60 MPH. COVERAGE OF STORMS
WILL BE FAIRLY ISOLATED THROUGH THE MORNING SO CHANCE OF IMPACT AT
ANY INDIVIDUAL SITE IS NOT VERY HIGH...EXCEPT FOR INL WHERE STORMS
ARE LIKELY TO IMPACT WITHIN THE NEXT FEW HOURS. USED TEMPO GROUPS
TO TIME THIS AREA OF STORMS AS IT PROGRESSES INTO THE MORNING
GIVEN EXPECTED COVERAGE. CEILINGS SHOULD REMAIN VFR...THOUGH HEAVY
RAINFALL COULD RESULT IN AN MVFR/IFR STRATUS DECK FORMING THIS
DOES NOT APPEAR LIKELY. VISIBILITY MAY BRIEFLY FALL TO MVFR IN THE
STRONGEST STORMS...BUT DURATION OF THIS OBSCURATION WOULD BE BRIEF
IF IT DOES OCCUR.

FOR THE DAY...GUSTY NORTHWEST WINDS EXPECTED AS SKIES PARTIALLY
CLEAR OUT OVER NORTHEAST MINNESOTA WHILE ISOLATED SHOWERS/STORMS
MAY PERSIST INTO NORTHWEST WISCONSIN. A FEW GUSTS TO THE 20-25KT
RANGE ARE EXPECTED AT MOST SITES THROUGH THE AFTERNOON...WITH
WINDS RAPIDLY DIMINISHING IN THE EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  80  52  70  52 /  60  10  20  10
INL  73  48  66  47 /  40  10  20  10
BRD  83  51  76  49 /  20   0   0   0
HYR  84  49  72  49 /  40  10  20  10
ASX  81  52  72  51 /  50  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
LS...NONE.
&&

SHORT TERM...DAP
LONG TERM...JJM
AVIATION...JJM
Hazardous weather outlook, Aug 2, 2:58 AM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
358 AM CDT SUN AUG 2 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-031130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
358 AM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS TODAY ACROSS PORTIONS OF
THE NORTHLAND. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
IN NORTHEASTERN MINNESOTA THIS MORNING...WITH THE FOCUS SHIFTING
TO EAST CENTRAL MINNESOTA AND NORTHWESTERN WISCONSIN BY THIS
AFTERNOON AND EARLY EVENING. LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE WITH SOME OF THE STORMS. THE BEST CHANCE FOR SEEING
SEVERE STORMS WILL BE ACROSS NORTHWEST WISCONSIN THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS FROM LATE WEDNESDAY
THROUGH THE WEEKEND ACROSS THE NORTHLAND. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE NEEDED TODAY...ESPECIALLY FOR AREAS OF
NORTHERN WISCONSIN THIS AFTERNOON.

LSZ121-140>148-031130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
358 AM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF STRONG TO LOCALLY SEVERE THUNDERSTORMS
ACROSS WESTERN LAKE SUPERIOR TODAY. THE FOCUS WILL BE ON THE NORTH
SHORE THIS MORNING...AND THEN SHIFT TO THE SOUTH SHORE THIS
AFTERNOON. LARGE HAIL AND HIGH WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS FROM LATE WEDNESDAY
THROUGH THE WEEKEND ACROSS THE NORTHLAND. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 2, 2:00 AM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
300 AM CDT SUN AUG 2 2015

MNZ012-021-020830-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-
300 AM CDT SUN AUG 2 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN LAKE AND
NORTHWESTERN COOK COUNTIES...

AT 259 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
9 MILES NORTHWEST OF ALPINE LAKE TO NEAR SNOWBANK LAKE...AND MOVING
EAST AT 60 MPH.

WIND GUSTS UP TO 45 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
SAGANAGA LAKE...GUNFLINT LAKE...LITTLE SAGANAGA LAKE...SEA GULL
LAKE...ALPINE LAKE...SNOWBANK LAKE...DISAPPOINTMENT LAKE...SAWBILL
LAKE...KNIFE LAKE...KEKEKABIC LAKE...ALICE LAKE...GABIMICHIGAMI
LAKE...LONG ISLAND LAKE...NORTH LAKE...CHEROKEE LAKE...THOMAS LAKE...
CRESCENT LAKE...BRULE LAKE AND GNEIS LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

LAT...LON 4824 9088 4824 9084 4818 9084 4818 9082
      4816 9078 4809 9075 4810 9064 4812 9056
      4810 9056 4810 9053 4776 9076 4796 9142
      4807 9132 4808 9125 4818 9109 4819 9103
      4822 9098 4825 9089
TIME...MOT...LOC 0759Z 285DEG 50KT 4824 9112 4795 9136

DAP
Special weather statement, Aug 2, 2:02 AM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
302 AM CDT SUN AUG 2 2015

MNZ012-019-020815-
CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
302 AM CDT SUN AUG 2 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ST.
LOUIS...NORTHERN LAKE AND WESTERN COOK COUNTIES...

AT 301 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR SNOWBANK LAKE TO 6 MILES SOUTHEAST OF BIRCH LAKE...AND MOVING
SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ISABELLA...SNOWBANK LAKE...FOREST CENTER...LAKE THREE...SAWBILL
LANDING...HUDSON LAKE...BALD EAGLE LAKE...ISABELLA LAKE...PERENT
LAKE...BUTTERFLY LAKE...GABBRO LAKE AND LAKE TWO.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

LAT...LON 4785 9100 4751 9142 4772 9180 4799 9142
TIME...MOT...LOC 0801Z 303DEG 37KT 4793 9139 4771 9171

DAP
Special weather statement, Aug 2, 2:17 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
317 AM CDT SUN AUG 2 2015

MNZ012-019>021-020830-
SOUTHERN LAKE/NORTH SHORE-CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN
LAKE-SOUTHERN COOK/NORTH SHORE-
317 AM CDT SUN AUG 2 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ST. LOUIS...
CENTRAL LAKE AND WEST CENTRAL COOK COUNTIES...

AT 317 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
7 MILES NORTHEAST OF FOREST CENTER TO 9 MILES SOUTHEAST OF BABBITT...
AND MOVING SOUTHEAST AT 70 MPH.

WIND GUSTS UP TO 40 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ISABELLA...DUMBBELL LAKE...WHYTE...FOREST CENTER...SAWBILL LANDING...
WILSON LAKE...SILVER ISLAND LAKE...BUTTERFLY LAKE...SEVEN BEAVER
LAKE...MURPHY CITY...ISABELLA LAKE AND PERENT LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

LAT...LON 4777 9072 4733 9147 4752 9192 4793 9126
TIME...MOT...LOC 0817Z 298DEG 60KT 4789 9124 4752 9184

DAP
Special weather statement, Aug 2, 2:31 AM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
331 AM CDT SUN AUG 2 2015

MNZ012-021-020900-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-
331 AM CDT SUN AUG 2 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL COOK COUNTY...

AT 331 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
12 MILES EAST OF GUNFLINT LAKE TO 12 MILES SOUTH OF EAGLE MOUNTAIN...
AND MOVING EAST AT 60 MPH.

WIND GUSTS UP TO 50 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
GRAND MARAIS...EAGLE MOUNTAIN...HOVLAND...JUDGE C. R. MAGNEY STATE
PARK...PINE LAKE...TOM LAKE...BEARSKIN LAKE...POPLAR LAKE...DEVIL
TRACK LAKE...DANIELS LAKE...CASCADE LAKE...SWAMP LAKE...CLEARWATER
LAKE...TWO ISLAND LAKE...CARIBOU LAKE...NORTH FOWL LAKE...WATAB LAKE
AND BRULE LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

LAT...LON 4799 8957 4796 8958 4796 8964 4797 8968
      4790 8977 4783 8997 4773 9043 4765 9066
      4767 9077 4810 9051 4810 9008 4808 9002
      4802 8999 4799 8990 4802 8978 4800 8964
      4800 8958 4801 8948
TIME...MOT...LOC 0831Z 282DEG 54KT 4811 9042 4773 9065

DAP
Special weather statement, Aug 2, 3:01 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
401 AM CDT SUN AUG 2 2015

MNZ036-038-020930-
SOUTH AITKIN-PINE-
401 AM CDT SUN AUG 2 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN AITKIN AND WEST
CENTRAL PINE COUNTIES...

AT 400 AM CDT...A STRONG THUNDERSTORM WAS NEAR MCGRATH...OR 18 MILES
NORTHWEST OF HINCKLEY...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH...DIME SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HINCKLEY...SANDSTONE...ASKOV...RUTLEDGE...MCGRATH...GRINDSTONE LAKE
PINE COUNTY...CLOVERDALE AND FRIESLAND.

THIS INCLUDES GRAND CASINO HINCKLEY.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4605 9306 4616 9306 4616 9334 4630 9327
      4622 9265 4596 9276
TIME...MOT...LOC 0900Z 286DEG 32KT 4620 9321

DAP
Special weather statement, Aug 2, 3:03 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
403 AM CDT SUN AUG 2 2015

MNZ036-020930-
SOUTH AITKIN-
403 AM CDT SUN AUG 2 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN AITKIN COUNTY...

AT 403 AM CDT...A STRONG THUNDERSTORM WAS NEAR MALMO...OR 10 MILES
NORTHEAST OF MILLE LACS LAKE...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH...DIME SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MILLE LACS LAKE...MALMO...MCGRATH AND DADS CORNER.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4624 9343 4625 9360 4642 9351 4636 9320
      4616 9330 4615 9343
TIME...MOT...LOC 0903Z 286DEG 31KT 4633 9345

DAP

The radar

The Duluth radar (KDLH), 107 km away, was scanning. The volume nearest the first event began at 10:05 UTC.

Open the radar archive at this moment

Event by event

26 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burnett

When
August 2, 4:05 AM CST
Where
Burnett County, 1.44 mi E of Webster
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
45.880, -92.340

A tree fell on a power line east of Webster.

Hail, Washburn

When
August 2, 5:43 AM CST
Where
Washburn County, 2.4 mi W of Schultz Spooner Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.900, -91.950

Hail, Washburn

When
August 2, 5:43 AM CST
Where
Washburn County, 1.18 mi NW of Schultz Spooner Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.910, -91.920

The hail lasted 10 minutes.

Hail, Washburn

When
August 2, 5:52 AM CST
Where
Washburn County, 0.69 mi S of Trego
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.890, -91.820

There was pea to nickel sized hail.

Hail, Price

When
August 2, 6:10 AM CST
Where
Price County, 1.18 mi SE of Park Falls
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.920, -90.430

There was hail a little bit larger than the size of quarters.

Hail, Price

When
August 2, 6:12 AM CST
Where
Price County, 5.93 mi ESE of (Pkf)park Falls Muni
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.930, -90.300

There were a lot of quarter sized hail with some ping pong ball sized hail. The hail fell for 3 to 5 minutes.

Hail, Douglas

When
August 2, 7:25 AM CST
Where
Douglas County, 3.16 mi SW of Gordon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.220, -91.850

Hail, Douglas

When
August 2, 7:29 AM CST
Where
Douglas County, 2.03 mi WSW of Gordon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.240, -91.840

Hail, Douglas

When
August 2, 7:30 AM CST
Where
Douglas County, 1.18 mi NE of Gordon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.260, -91.780

The hail fell for about 10 minutes.

Hail, Sawyer

When
August 2, 7:39 AM CST
Where
Sawyer County, 0.47 mi ESE of Hayward
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
46.017, -91.471

The hail was reported at the Walmart in Hayward.

Hail, Sawyer

When
August 2, 7:55 AM CST
Where
Sawyer County, 1.42 mi WNW of Phipps
Measured
1.75 in hail
Reported by
Public
Coordinates
46.078, -91.447

The hail was reported near the east side of Nelson Lake north of Hayward.

Hail, Sawyer

When
August 2, 7:55 AM CST
Where
Sawyer County, 2.96 mi WNW of Phipps
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.080, -91.480

The yard was covered in hail.

Hail, Sawyer

When
August 2, 7:58 AM CST
Where
Sawyer County, Hayward
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.020, -91.480

Hail, Sawyer

When
August 2, 7:59 AM CST
Where
Sawyer County, 2.04 mi WSW of Hayward
Measured
2.5 in hail
Reported by
Public
Coordinates
46.010, -91.520

Hail, Sawyer

When
August 2, 8:00 AM CST
Where
Sawyer County, 1.79 mi ESE of Round Lake
Measured
1.75 in hail
Reported by
Public
Coordinates
46.011, -91.295

Hail, Sawyer

When
August 2, 8:00 AM CST
Where
Sawyer County, 0.69 mi S of Hayward
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.010, -91.480

Hail, Sawyer

When
August 2, 8:00 AM CST
Where
Sawyer County, 2.77 mi WNW of Round Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.040, -91.380

Hail, Sawyer

When
August 2, 8:05 AM CST
Where
Sawyer County, 2.02 mi ESE of Round Lake
Measured
1.75 in hail
Reported by
Public
Coordinates
46.010, -91.290

Hail, Sawyer

When
August 2, 8:05 AM CST
Where
Sawyer County, 2.04 mi WSW of Hayward
Measured
2.5 in hail
Reported by
Public
Coordinates
46.010, -91.520

Hail, Sawyer

When
August 2, 8:09 AM CST
Where
Sawyer County, 1.7 mi NNW of Lake Chippewa
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
45.952, -91.215

Along with the 3 inch hailstone there were a few 2.5 hailstones and also numerous golf ball and dime sized hail.

Hail, Sawyer

When
August 2, 8:10 AM CST
Where
Sawyer County, 1.6 mi WNW of Lake Chippewa
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.940, -91.230

The hail was reported at the north side of Chippewa Flowage.

Hail, Sawyer

When
August 2, 8:26 AM CST
Where
Sawyer County, 2.81 mi N of Winter
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
45.860, -91.010

Hail, Sawyer

When
August 2, 8:44 AM CST
Where
Sawyer County, 9.25 mi SSW of Oxbow Lake
Measured
2 in hail
Reported by
Park/Forest Service
Coordinates
45.740, -90.746

The hail was reported at the Flambeau River State Forest at the Connors Lake Campground.

Hail, Price

When
August 2, 9:01 AM CST
Where
Price County, 7.32 mi SSW of Lugerville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.690, -90.580

There were a variety of hail sizes with golf ball size being the largest.

Hail, Price

When
August 2, 9:07 AM CST
Where
Price County, 3.86 mi W of Price Co Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.700, -90.500

Hail, Price

When
August 2, 9:08 AM CST
Where
Price County, 4.37 mi SW of Phillips
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.640, -90.470

The spotter reported a lot of hail. Most of the hailstones were around 1 in diameter, but some larger stones were up to 2 in diameter.

Hail, Price

When
August 2, 10:46 AM CST
Where
Price County, 0.69 mi S of Dover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.660, -90.180

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586525, 586375, 586376, 586377, 586378, 586379, 586381, 586382, 586383, 586384, 586386, 586387, 586388, 586391, 586392, 586393, 586394, 586398, 586399, 586478, 586483, 586487, 586492, 586495, 586496, 586522, 586523.